Minnesota, 2015

Tornado and Damaging Winds in Minnesota, July 18, 2015

July 18, 2015 · NWS ARX · 5 events in 1 county or zone

A line of severe thunderstorms moved across southeast Minnesota during the early morning hours of July 18th. One of these storms produced a small, short-lived tornado southeast of Theilman (Wabasha County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
$2,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of severe thunderstorms moved across southeast Minnesota during the early morning hours of July 18th. One of these storms produced a small, short-lived tornado southeast of Theilman (Wabasha County). The tornado moved through a corn field and across one farmstead removing the tops off of two silos, blowing in garage doors and moved several tires off a sileage pile. Besides the tornado, the storms also produced damaging winds that blew down trees in Millville (Wabasha County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 17, 10:42 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 17, 10:42 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1142 PM CDT FRI JUL 17 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 307 PM CDT FRI JUL 17 2015

MAIN CONCERN FOR TONIGHT THROUGH SATURDAY WILL BE THE SEVERE
THUNDERSTORM POTENTIAL LATER TONIGHT THROUGH SATURDAY
AFTERNOON. FOR TONIGHT...A COMPLEX OF THUNDERSTORMS IS EXPECTED
TO DEVELOP ACROSS THE EASTERN DAKOTAS AND WESTERN MINNESOTA THEN
ROLL ACROSS SOUTHWEST WISCONSIN AND NORTHEAST IOWA OVERNIGHT. THE
STORMS SHOULD ARRIVE ACROSS SOUTHEAST MINNESOTA AROUND 04Z TO 06Z
AND ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN BETWEEN 06Z AND
08Z. MODEL 0-6KM SHEAR VALUES OF 30 TO 45 KNOTS NOTED...EXCEPT WRF
MODEL WHICH HAS 45 TO 55 KNOTS OVER SOUTHEAST MINNESOTA. PRIMARY
THREAT WILL BE DAMAGING WINDS AND TORRENTIAL RAINFALL. MID LEVEL
LAPSE RATES AROUND 7 C/KM WOULD SUPPORT SOME LARGE HAIL DESPITE
WET BULBS OF TWELVE TO THIRTEEN THOUSAND FEET.

MORNING CONVECTION SHOULD WANE OR END BY MID TO LATE MORNING. MAIN
QUESTION IS HOW MUCH CONVECTION WILL REFORM SATURDAY AFTERNOON
INTO SATURDAY EVENING. SOME OF THE MODELS ARE VERY QUIET WITH
LITTLE IN THE WAY OF ACTIVITY. HOWEVER...MODIFIED LA CROSSE
SOUNDING INDICATED LITTLE CIN AND CAPES AROUND 3500 J/KG. DO
EXPECT SCATTERED CONVECTION TO BREAK OUT ALONG THE FRONT. ALSO...
AFTERNOON HEAT INDICIES WILL APPROACH 100 SOUTH OF HIGHWAY 90.

.LONG TERM...(SATURDAY NIGHT NIGHT THROUGH FRIDAY)
ISSUED AT 307 PM CDT FRI JUL 17 2015

ONGOING CONVECTION SATURDAY EVENING WILL BE PRESENT EARLY ACROSS
WESTERN WISCONSIN AND NORTHEAST IOWA. ANY ACTIVITY SHOULD END
BY MIDNIGHT AS FRONT CONTINUES TO PUSH SOUTH. NEXT SYSTEM WILL
AFFECT THE AREA MONDAY NIGHT INTO TUESDAY MORNING. A MUCH MORE
POTENT SYSTEM IS EXPECTED WEDNESDAY NIGHT INTO THURSDAY NIGHT.
WILL NEED TO WATCH THIS SYSTEM IN THE COMING DAYS FOR THE SEVERE
POTENTIAL. TEMPERATURES SHOULD BE CLOSE TO NORMAL EARLY IN THE
WEEK...TRENDING A TAD BIT BELOW NORMAL BY THE MIDDLE OF THE WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1142 PM CDT FRI JUL 17 2015

RADAR SHOWING A LINE OF STRONG TO SEVERE STORMS BEARING DOWN ON
KRST/KLSE TAF SITES. EXPECTING THIS LINE TO MOVE THROUGH KRST
AROUND 07Z TIME FRAME AND KLSE IN THE 08-09Z TIME FRAME. PUT IN
TEMPO TS WINDS OF 29030G45KT...BUT COULD GUST HIGHER IF THESE
STORMS MAINTAIN CURRENT INTENSITY. EXPECT DRASTIC TEMPO REDUCTIONS
IN VSBY/CIGS IN THE STORMS AS WELL. A BIT OF A BREAK IN THE
ACTION IN THE MORNING...BUT THEN WILL HAVE TO CONTEND WITH A COLD
FRONT MOVING THROUGH BY EARLY AFTERNOON. MODELS OFFERING DIFFERING
OPINIONS ON CONVECTION ALONG THE FRONT...WITH A COUPLE NOT DOING
ANYTHING. FOR NOW...HAVE INCLUDED A VCTS AT KRST AFTER 17Z AND
KLSE AFTER 19Z. LOOK LIKE COLD FRONT AND CONVECTION SHOULD BE
CLEAR OF THE AREA BY EARLY EVENING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...ECKBERG
LONG TERM...ECKBERG
AVIATION...DAS
Hazardous weather outlook, Jul 17, 10:20 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1120 PM CDT FRI JUL 17 2015

WIZ043-044-181200-
JUNEAU-ADAMS-
1120 PM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

A LINE OF STRONG TO SEVERE STORMS COULD IMPACT THE AREA BETWEEN 3
AM AND 6 AM. DAMAGING WINDS...LARGE HAIL...AND BRIEF HEAVY RAIN
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING. SOME OF
THESE STORMS MAY PRODUCE GUSTY WINDS AND BRIEF HEAVY RAINFALL.

HEAT INDICES MAY APPROACH 100 DEGREES SOUTH OF INTERSTATE 90
SATURDAY AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY
AFTERNOON INTO SATURDAY EVENING. IF THE STORMS DEVELOP...HAZARDS
WOULD INCLUDE LARGE HAIL...DAMAGING WINDS...AND BRIEF HEAVY
RAINFALL.

ADDITIONAL STORMS COULD OCCUR AT TIMES FROM MONDAY NIGHT THROUGH
THURSDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WOULD BE
POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AM AND 6 AM.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>010-018-019-029-MNZ079-086>088-094-095-WIZ032-181200-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-WABASHA-DODGE-
OLMSTED-WINONA-MOWER-FILLMORE-BUFFALO-
1120 PM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A LINE OF SEVERE STORMS COULD IMPACT THE AREA BETWEEN 1 AM AND 3
AM. DAMAGING WINDS...LARGE HAIL...AND BRIEF HEAVY RAINFALL ARE
POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING. SOME OF
THESE STORMS MAY PRODUCE GUSTY WINDS AND BRIEF HEAVY RAINFALL.

HEAT INDICES MAY APPROACH 100 DEGREES SOUTH OF INTERSTATE 90
SATURDAY AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY
AFTERNOON INTO SATURDAY EVENING. IF THE STORMS DEVELOP...HAZARDS
WOULD INCLUDE LARGE HAIL...DAMAGING WINDS...AND BRIEF HEAVY
RAINFALL.

ADDITIONAL STORMS COULD OCCUR AT TIMES FROM MONDAY NIGHT THROUGH
THURSDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WOULD BE
POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION  MAY BE NEEDED BETWEEN 1 AM AND 3 AM.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ011-030-MNZ096-WIZ017-029-033-034-041-042-053>055-061-181200-
ALLAMAKEE-CLAYTON-HOUSTON-TAYLOR-CLARK-TREMPEALEAU-JACKSON-
LA CROSSE-MONROE-VERNON-CRAWFORD-RICHLAND-GRANT-
1120 PM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

A LINE OF SEVERE THUNDERSTORMS COULD IMPACT THE AREA BETWEEN 2 AM
AND 4 AM. DAMAGING WINDS...LARGE HAIL...AND BRIEF HEAVY RAINFALL
ARE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING. SOME OF
THESE STORMS MAY PRODUCE GUSTY WINDS AND BRIEF HEAVY RAINFALL.

HEAT INDICES MAY APPROACH 100 DEGREES SOUTH OF INTERSTATE 90
SATURDAY AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY
AFTERNOON INTO SATURDAY EVENING. IF THE STORMS DEVELOP...HAZARDS
WOULD INCLUDE LARGE HAIL...DAMAGING WINDS...AND BRIEF HEAVY
RAINFALL.

ADDITIONAL STORMS COULD OCCUR AT TIMES FROM MONDAY NIGHT THROUGH
THURSDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WOULD BE
POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 AM AND 4 AM.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP

In the hours before

Special weather statement, Jul 17, 11:45 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1245 AM CDT SAT JUL 18 2015

MNZ079-086-087-WIZ032-180745-
DODGE-WABASHA-OLMSTED-BUFFALO-
1245 AM CDT SAT JUL 18 2015

...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT WABASHA...
DODGE...OLMSTED AND NORTHWESTERN BUFFALO COUNTIES BETWEEN 1 AND 245
AM...

AT 1241 AM CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED
FROM MINNEAPOLIS TO MANKATO...AND MOVING EAST AT 45 MPH.

WIND GUSTS OF 45 TO 70 MPH ARE POSSIBLE WITH THESE STRONG TO SEVERE
THUNDERSTORMS. THESE WIND GUSTS COULD RESULT IN DAMAGE. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

LOCATIONS THAT COULD BE IMPACTED BY 2 AM INCLUDE...
ROCHESTER...DODGE CENTER...WABASHA...MANTORVILLE...ALMA...KASSON...
BYRON...PLAINVIEW...EYOTA...ORONOCO...MAZEPPA...DOVER...CLAREMONT...
KELLOGG...MARION AND DOUGLAS

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
      4445 9243 4445 9224 4441 9208 4459 9202
      4459 9174 4419 9196 4419 9208 4394 9210
      4396 9305
TIME...MOT...LOC 0541Z 269DEG 37KT 4494 9324 4406 9373

AJ

The radar

The Minneapolis radar (KMPX), 104 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Wabasha

When
July 18, 12:31 AM CST
Where
Wabasha County, 0.85 mi SE of Mazeppa
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
44.270, -92.540

A pine tree was snapped off and other trees were blown down in Mazeppa.

Thunderstorm Wind, Wabasha

When
July 18, 12:45 AM CST
Where
Wabasha County, 0.44 mi SSE of Millville
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
44.245, -92.295

Trees were blown down across County Road 2 in Millville.

Tornado, Wabasha

When
July 18, 1:02 AM CST to 1:03 AM CST
Where
Wabasha County, 1.97 mi S of Conception
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Property damage
$15,000
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
44.242, -92.094

A small, short-lived tornado damaged some corn, removed the tops off of two silos, blew in garage doors and moved tires off a sileage pile.

Thunderstorm Wind, Wabasha

When
July 18, 1:05 AM CST
Where
Wabasha County, 1.95 mi SSW of Kellogg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.293, -92.012

Trees were blown down along State Highway 42 near Kellogg.

Thunderstorm Wind, Wabasha

When
July 18, 1:07 AM CST
Where
Wabasha County, 1.06 mi SE of Reads Lndg
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.391, -92.063

Trees were blown down along U.S. Highway 61 between Lake City and the city of Wabasha.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyThe tornado archive for Minnesota, 2015Warnings in Minnesota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590595, 590566, 580925, 590575, 590576.